Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 3, 2002, 11:38 AM EST for Allen County, Indiana. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 11:38 AM EST (16:38 UTC)
- Expired
- Jun 3, 2002, 12:20 PM EST
- In force
- 42 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Allen County, IN
The radar
The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 12:05 PM EST | Hail 1 | Huntertown, IN | A trained spotter reported nickel size hail in Huntertown. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
766 WUUS53 KIWX 031638 SVRFWA INC003-031715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1138 AM EST MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN INDIANA * UNTIL 1220 PM EST * AT 1138 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF HUNTERTOWN...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... HUNTERTOWN GRABILL WOODBURN FORT WAYNE THREE QUARTER INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:47 AM EST, 51 minutes earlier.
Area forecast discussion, Jun 3, 10:47 AM EST, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1047 AM EST MON JUN 3 2002 HAVE UPDATED FCST TO ADD MENTION OF SEVERE THIS AFTERNOON. PER COORDINATION WITH CLE...IND AND SPC...WILL ADD SEVERE TO ALL OF NRN INDIANA...FAR SOUTHWEST LOWER MICH AND NW OH. WARM FRONT WAS LIFTING NORTHEAST INTO WEST CENTRAL INDIANA HAD ALREADY MOVED NORTH OF LAF AT 15Z. WOLCOTT PROFILER INDICATED SW WINDS IN LOWEST GATE...SO FRONT OVER NW INDIANA APPEARS VERY SHALLOW. SEASONALLY STRONG FRONT SHOULD MOVE NORTHEAST INTO FAR NRN INDIANA THIS AFTERNOON. GIVEN ANTICIPATED CAPES THIS AFTN OF AROUND 3000 J/KG AND STRONG SFC BOUNDARY...EXPECT CONTINUE TO DEVELOP ALONG AND JUST NORTH OF THE FRONT. CONVECTION SHOULD INTENSIFY THIS AFTERNOON WITH LOCAL HEATING AND MVMNT OF FRONT. .IWX...NONE. SKIP
In the hours before
Local storm report, Jun 3, 9:55 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
955 AM EST MON JUN 03 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0922 AM 9 E BENTON HARBOR MI WIND DAMAGE
06/03/02 BERRIEN REPORTED BY HAM RADIO
OPERATOR. TREES AND
POWER LINES DOWN NEAR
INTERSECTION OF ROUTE
152 AND ROUTE 140.Special weather statement, Jun 3, 11:24 AM EST, 14 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-040030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1124 AM EST MON JUN 3 2002 ...THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH THIS EVENING... A WARM FRONT WILL MOVE NORTH ACROSS ILLINOIS...INDIANA AND OHIO THROUGH THIS EVENING AND HELP TRIGGER THUNDERSTORMS. LARGE HAIL WILL BE POSSIBLE WITH THUNDERSTORMS ALONG AND NORTH OF THE FRONT. THUNDERSTORMS THAT FORM NEAR OR SOUTH OF THE FRONT...MAINLY SOUTH OF A LINE FROM ROCHESTER TO LIMA...WILL ALSO HAVE THE POTENTIAL FOR DAMAGING WINDS AND EVEN AN ISOLATED TORNADO. IN ADDITION...ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCH RAINFALL AMOUNTS IN A VERY SHORT PERIOD OF TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN SPOTTERS SHOULD REMAIN ALERT AND ARE ASKED TO REPORT SEVERE WEATHER. SKIP
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.